Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Goodland, KS

June 2, 2002Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2002, 8:04 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 8:04 PM CDT (01:04 UTC)
Expired
Jun 2, 2002, 9:00 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:05 PM CDTThunderstorm Wind 52 EHoxie, KSStrong thunderstorm winds bent over TV towers, tore off shingles, and uprooted cotton wood trees.
Jun 2, 8:08 PM CDTThunderstorm Wind 52 ESt Peter, KS
Jun 2, 8:13 PM CDTThunderstorm Wind 61 EPenokee, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3281 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS53 KGLD 030104
SVRGLD
KSC065-179-030200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM CDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 900 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SAINT PETER...OR ABOUT 7
  MILES NORTHEAST OF QUINTER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT PETER AT 810 PM CDT
  MORLAND AT 830 PM CDT
  PENOKEE AT 840 PM CDT
  HILL CITY AT 855 PM CDT
  BOGUE AT 900 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...NICODEMUS.

AT 855 PM CDT...A TRAINED WEATHER SPOTTER IN EXTREME SOUTHEAST 
SHERIDAN COUNTY...8 MILES NORTH OF QUINTER...REPORTED WIND SPEEDS OF 
60 MPH AND GREATER. VISIBILITY WAS ALSO REDUCED TO LESS THAN A 
QUARTER OF A MILE. 

STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH 
THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3913 10033 3902 10013 3938 9958 3958 9983

BULLER

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:58 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 1:58 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT SUN JUN 2 2002

FORECAST CHALLENGE IS TEMPS BEHIND FRONT AND PRECIP CHANCES TONIGHT
AND MONDAY NITE.

WATER VAPOR/UPPER AIR DATA SHOWS MID/UPPER LVL RIDGE SLOWLY
BREAKING DOWN ACRS CENTRAL HIGH PLAINS AS TROF OVER WESTERN CONUS
SHIFTS EAST. SFC ANALYSIS SHOWS LOW PRESSURE LOCATED OVER WESTERN
KANSAS WITH SFC TROF/DRYLINE ACRS OUR CENTRAL CWA AND A STATIONARY
FRONT OVER CENTRAL NEBRASKA. BASED ON WATER VAPOR TRENDS AND UPPER
AIR DATA FEEL ETA HAS INITIALIZED THE BEST WITH POSITION/STRENGTH
OF WESTERN CONUS SYSTEM. HOWEVER...FEEL ETA IS TOO AGGRESSIVE WITH
CAA OVER CENTRAL NEBRASKA BASED ON MORNING RAOB DATA...ASSOCIATED
WITH FRONT AND WILL ADJUST ACCORDINGLY THROUGH THE FORECAST.

TONIGHT-MONDAY...MID/UPPER LVL RIDGE FLATTENS AS STRONG UPPER LVL
TROF APPROACHES THE CENTRAL HIGH PLAINS. TONIGHT...WEAK SFC
CONVERGENCE ZONE ASSOCIATED WITH DRYLINE FEATURE WILL PERSIST ACRS
OUR EASTERN CWA. HOWEVER...FEEL WITH LIMITED MID LVL MOISTURE AND
VERY WARM TEMPS ALOFT CAP WILL HOLD AND ONLY ISOLATED STORMS MAY
DEVELOP. TEMPS WILL BE TRICKY DEPENDING UPON SFC DWPTS...WINDS...
AND POSITION OF SFC COLD FRONT. HOWEVER...FEEL WESTERN LOCATION
WILL BE IN THE UPPER 50S AND EASTERN CWA NEAR 70. MONDAY...SFC COLD
FRONT STALLS ALONG OUR SOUTHERN CWA AND MOIST UPSLOPE FLOW DEVELOPS
ACRS MOST OF CWA. BEST LIFT ASSOCIATED VORT MAX AND JET ENERGY
APPROACHES WESTERN BY 21Z AND SPREADS OVER REST OF CWA MONDAY NITE.
I WILL PLACE SCATTERED POPS WEST TO ISOLATED EAST. TEMPS MONDAY WILL
ONCE AGAIN BE TRICKY DEPENDING UPON CLOUD COVER AND HOW MUCH CAA
DEVELOPS BEHIND FRONT. I WILL MONITOR UPSTREAM OBS THIS AFTERNOON TO
GET A BETTER HANDLE ON TEMP FORECAST FOR MONDAY.

MONDAY NITE-TUESDAY...STRONG SHORT WAVE/JET ENERGY MOVES ACRS CWA
AND WIDESPREAD CONVECTIVE PRECIP WILL DEVELOP. FEEL WITH STRONG 850-
700MB 2-D FRONTOGENESIS ASSOCIATED WITH MID LVL CAA...SFC CONVERGENCE
WITH FRONT...AND LOW LVL INSTABILITY ASSOCIATED WITH INCREASE
MOISTURE WITH UPSLOPE FLOW WILL AID IN DEVELOPMENT OF MCS ACRS CWA.
SVR STORMS WILL BE POSSIBLE LATE AFTERNOON MONDAY INTO MONDAY NITE
WITH LIS NEAR -8...TTS AT 60...K-INDEX NEAR 45...AND CAPE VALUES OF
3000 J/KG. THE MAIN SVR WX POTENTIAL WILL BE LARGE HAIL AND WIND.
TUESDAY...SFC COLD FRONT CONTINUES TO DROP SOUTH OVER SOUTHERN
KANSAS AS MID/UPPER LVL TROF APPROACHES FA. I WILL CONTINUE TO
MENTION CHANCE FOR SHOWERS BASED ON ENERGY ROTATING AROUND TROF AND
SOME LIMITED MID LVL LIFT. TEMPS WILL BE NOTICEABLY COOLER WITH
CLOUDS. 850MB TEMPS AND THICKNESS VALUES INDICATE HIGHS ONLY IN THE
60S FOR TUESDAY.

WEDNESDAY...MID/UPPER LVL TROF SLOWLY MOVES TO THE EAST AS UPPER LVL
RIDGE DEVELOPS OVER THE DESERT SW. I WILL KEEP FORECAST DRY AND
MENTION TEMPS IN THE 70S WITH MOSTLY SUNNY SKIES.

EXTENDED...MID/UPPER LVL RIDGE BUILDS ACRS FA FOR THURSDAY AND
FRIDAY. AT THE SFC LEE SIDE TROUGH DEVELOPS AND ADVECTS WARM AND
INCREASINGLY MOIST AIR INTO THE REGION ON FRIDAY. WITH 850MB TEMPS IN
THE LOW 20S FEEL HIGHS WILL BE IN THE 80S/90S. NEXT SYSTEM APPROACHES
FA LATE SATURDAY WITH A CHANCE FOR TRW. SUNDAY...TROF AND ASSOCIATED
ENERGY/MOISTURE SLOWLY SHIFTS EAST INTO CENTRAL PLAINS AND
HGHTS/THICKNESS VALUES BEGIN TO INCREASE. THEREFORE...WILL KEEP
FORECAST DRY WITH NEAR NORMAL TEMPS.

.GLD...NONE.

TABER

In the hours before

Local storm report, Jun 2, 8:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SUN JUN 02 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    3 WNW QUINTER             KS   60 MPH TSTM GUST
06/02/02   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0655 PM    8 N QUINTER               KS   60 MPH TSTM GUST
06/02/02   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:35 PM CDTSevere Thunderstorm WarningGLDGove25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.